This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My 12 year old daughter is being treated for depression, anxiety and ADHD. She is currently taking concerta (36mg), Paxil(37.5 mg) and clomipramine(75mg). She is constantly picking at her skin and scalp. It is very uncommon to see her not picking. Through the years, she has had allergies in early spring,and has lightly scratched her arms and hands, but now she has with scabs all over her arms, legs, face, feet, and scalp! I feel so bad for her. One Sunday she forgot to take her medicine, and she didn't pick during church. When we returned home, I had her take the Concerta, then wait an hour to see if the picking returned. I noticed it after 40 minutes. I decided it must be the Concerta, and we visited our Doctor. He switched her to Adderall (adderrall) XD (20 mg)and we saw no difference in the skin picking. We have also tried Doxepin (10 mg) which was perscribed by our allergist. Doxepin made her a very dark and negative monster! After 3 days we discontinued it! She tried Straterra (60 mg) for 2 months but it hurt her stomach too much to continue with it. Now she has been on Pemoline(37.5mg) for 6 days and is continuing with the constant picking. Do you have any suggestions? She acted the best with Straterra but it hurt her stomach so much she wouldn't take it anymore.Is there anyone else who has had this problem? I hope you may have some answers for me. Please help if possible. Thank you, Prizz
I would recommend a consultation with a psyhcopharmacologist rather than keep trying the different medications through your general physicians. He or she specializes in this. In general,skin picking is a kind of compulsion/obsession, and maybe increasing the paxil would be a good bet because it works for obsessions. But a consultation is still your best bet.
Picking at skin--at sores, at scabs, at nails, at cuticles, etc.--is sometimes listed as a symptom of ADHD. So, this may well be a manifestation of the problem as opposed to a side effect of medication. On the other hand, the meds so far are clearly not helping with it, so a change is clearly in order. The best advice really is to consult a psychopharmacologist. Best to you.
I belong to a support group for children with anxiety disorders. Many of our children with varying anxiety disorders have been misdiagnosed with ADD/ADHD as anxiety can mimic these symptoms. I would consider getting a second opinion for that disorder as the Paxil dose appears to be rather low (as I compare it to the dosage used by some of our members).
I realize your question involves "skin picking", but I think a greater issue would be "is your child truly ADHD or are you seeing severe anxiety symptoms?". It does sound as if the medication is not working - and by the way, our group feels medication alone will not relieve anxiety issues; the child will need to learn "coping mechanisms" as CBT through therapy. As the others have posted, you really need to see another physician. Good luck.
I am 40 years old and am taking small doses of ritalin 3 times a day for adult ADD. Sometimes I pick at my scalp, but my main problem is that when my partner touches me, I can't stand it! It's not that I don't like physical contact -my skin just feels a "tickly itch" and I can't stand it when he touches my hair either. I don't have hives, redness, bites, rashes or flakes. As far as anxiety, I am a little wired on the ritalin but it seems that my skin is sensitive to touch with or without meds. I have allergy symptoms in my sinuses... sometimes my nose itches a lot when I am with my partner too, and I often have itchy skin in bed at night when he is not with me. In a nut shell, it seems that with or without him, my skin does not like to be touched, smothered, or in contact with anything -I have to cut tags off of the back of my blouses too. Anyone got any theories?
It could be from many things such as self-soothing, anxiety, medication, and such. I believe Zoloft is supposed to help this but I've found when I'm under immense stress, I will happen to catch myself picking a little bit.
Hi Maylani -- I too have the same 'ticklish itch' that you describe. I've been on Adderall (adderrall) for 2 years and Ritalin 1 year before that.
My skin feels as though someone installed an extra set of super sensitive nerve endings. If I'm reading a book or working on the computer (ie, no distractions), I'm constantly rubbing my legs and arms trying to make the 'tickle' go away. If my husband (or anyone else) touches me, or especially if he leans even just a tiny bit weight on me (like moving past me to get off the couch), then I actually yelp! When he asks what's wrong all I can say is either 'my skin hurts' or 'my bones hurt', neither of which is quite precise. It's almost an indescribable sensation, but it's definitely not pleasant.
Like you, even when no one is touching me, I'm constantly *aware* of it. I have to cut tags off my clothes too, or else it's ALL I can think about. I can't have my hair loose so that it touches my face or neck, because the sensation drives me crazy. It's so much more intense on ADD meds, and sometimes it's almost worse than having ADD.
You say that you have symptoms whether you are on or off the meds -- did the symptoms start with Ritalin, or is this something you always had but Ritalin makes worse?
When I asked my doctor, he suggested that my skin sensitivity may be on the mild end of the Asperger's spectrum; he believes that ADD, Asperger's, and Autism are all part of the same spectrum of disorders and may manifest similar underlying symptoms -- for example, light touch being experienced as pain. He doesn't have an explanation for why it might be worse with ADD meds, though, and he doesn't seem to believe that the meds might cause it (or skin picking either, though I seriously have to disagree with him on that).
I find relief in a hot shower; the overwhelming sensory input of the heat, noise, and water pressure (although this seems contradictory) distracts my brain enough for me to relax. Swimming also seems to help, in a heated pool. The water is providing suspension from gravity, and the warmth of the water makes it seem softer -- that is, it doesn't 'hurt' the way cloth or air does.
If you find a solution, please do post! I will do the same. In the meantime, take good care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.